MAUDE Adverse Event Report: FENWAL INTERNATIONAL INC. FENWAL PLASMACELL-C DISPOSABLE SET FOR USE WITH SPIKESMART SYSTEM; FOR COLLECTION OF VIRTUALLY CELL FREE PLASMA BY MEMBRANE FILTRATION. FOR USE WIT

FENWAL INTERNATIONAL INC. FENWAL PLASMACELL-C DISPOSABLE SET FOR USE WITH SPIKESMART SYSTEM; FOR COLLECTION OF VIRTUALLY CELL FREE PLASMA BY MEMBRANE FILTRATION. FOR USE WIT
Model Number 4R2256
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Hemolysis (1886); Hematuria (2558); Renal Impairment (4499)
Date of Event 07/15/2023
Type of Reportable Event Serious Injury
Event or Problem Description
Fresenius kabi canada reported an incidence of hemolytic plasma during a donation on the aurora plasmapheresis system.The donor experienced symptoms of hemolysis such as flank pain, discolored urine and kidney-related complications that required a 10-day hospitalization.Samples have been returned for evaluation and the device log files are being reviewed.A follow-up mdr will be filed once the investigation of this event is complete.
 
Event or Problem Description
No sample or picture was available for analysis.The following probable root causes have been identified: 1) rough surface finish of the roller pins, 2) kink, squeeze or twisted tubing created by the pump, 3) stopped roller inside the pump.The following corrective actions were defined: 1) improved detection of roller cages at risk of having a stuck roller, 2) improvement of current roller pin surface finish, 3) instruct operators and service technicians not to use lubricants on the roller cages.Although discolored urine is a known possible side effect of plasma donation, fresenius kabi reported this event conservatively as it is not known what treatment the donor was given at the emergency room.
 
Additional Manufacturer Narrative
Section b5 corrected to match investigation completed by manufacturer.Section d corrected to match gudid.
 
Event or Problem Description
This report is being submitted as a correction to the previous follow-up mdr.The customer reported that a donor presented with hemolysis symptoms such as flank pain, discolored urine and kidney-related complications that required a 10-day hospitalization after plasma donation.During the donation, the machine sounded "hb detected" alarm, the donation staff that attended to the alarm removed the plasma line from the hb sensor and resumed the procedure; the line was never put back in place, the full donation was collected.No device or kit samples were made available for evaluation.The device was serviced by service technicians from the customer site, not by fresenius kabi service personnel.The self service technician performed tpds (test procedure data sheet) on the machine and found all parameters acceptable and did not proceed with any further maintenance or repair.From available records of the event, during the procedure staff assessed the color of the plasma at the time of the hb alarm.From staff assessment during the procedure, the plasma was of acceptable color at the time of alarm, and thus staff cleared the alarm to continue the procedure.It was stated that the staff removed the tubing from the hb detector to avoid the possibility of more alarms.The tubing was not replaced, and the donation was completed.Following collection, the unit was found to be unacceptable in color by the staff.The onsite aurora technician performed tpds on the machine and found all parameters acceptable and did not proceed with any further maintenance or repair.The device was released for use.A review of the complaint records for this device, serial number (b)(6) found no same/similar complaints.A device history review for manufacturing non-conformances was completed and no related non-conformances were found.A search of capas found no related issues.The results of the investigation determine that the complaint was confirmed.The problem statement mentions that the device alarmed due to a color change in the plasma line, but the plasma line was removed from the hb sensor by the operator and the procedure was resumed.This user action bypasses an important safety system to prevent hemolysis.The cause of the reported hemolysis was most likely linked to the actions of the customer as they had operated the device against the operator's manual instructions.No issue was found with the device when evaluated by an onsite service technician via execution of tpds (test procedure data sheet).Although discolored urine is a known possible side effect of plasma donation, fresenius kabi reported this event conservatively as it is not known what treatment the donor was given at the emergency room.

Brand Name
FENWAL PLASMACELL-C DISPOSABLE SET FOR USE WITH SPIKESMART SYSTEM
Common Device Name
FOR COLLECTION OF VIRTUALLY CELL FREE PLASMA BY MEMBRANE FILTRATION. FOR USE WIT
Manufacturer (Section D)
FENWAL INTERNATIONAL INC.
carretera sanchez km 18.5
parque industrial itabo zona f
haina, san cristobal,
DR 
Manufacturer (Section G)
FENWAL INTERNATIONAL INC.
carretera sanchez km 18.5
parque industrial itabo zona f
haina, san cristobal,
DR  
Manufacturer Contact
rebecca mccandless
3 corporate drive
lake zurich, IL 60047
8475502300
MDR Report Key17837176
Report Number3004548776-2023-00335
Device Sequence Number7418219
Product Code GKT
UDI-Device Identifier04086000101356
UDI-Public04086000101356
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
BK110072
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Expiration Date03/31/2025
Device Model Number4R2256
Device Catalogue Number4R2256
Device Lot NumberFA23C29394
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/01/2023
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date09/28/2023
Supplement Report FDA Received Date09/25/2024
11/26/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/29/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient SexUnknown